Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2017, 10:41 PM CDT for Lincoln County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2017, 10:41 PM CDT (03:41 UTC)
- Expired
- Jul 28, 2017, 11:30 PM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 10:47 PM CDT | TSTM WND GST 60 | 4 Sw North Platte, NE | A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED 60 MPH WIND GUSTS AND POWER OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.5
The text
As transmitted.
264 WUUS53 KLBF 290341 SVRLBF NEC111-290430- /O.NEW.KLBF.SV.W.0159.170729T0341Z-170729T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 1041 PM CDT FRI JUL 28 2017 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... South central Lincoln County in southwestern Nebraska... * Until 1130 PM CDT * At 1041 PM CDT, a severe thunderstorm was located over Lake Maloney State Recreation Area, or 7 miles south of North Platte, moving south at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... North Platte, Lake Maloney State Recreation Area and Somerset. This includes the following highways... Interstate 80 in Nebraska between mile markers 178 and 182. Highway 83 between mile markers 57 and 81. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4111 10092 4111 10067 4076 10059 4076 10100 TIME...MOT...LOC 0341Z 003DEG 21KT 4104 10081 HAIL...0.75IN WIND...60MPH $$ Snively
2 follow-up statements
106 WWUS53 KLBF 290405 SVSLBF Severe Weather Statement National Weather Service North Platte NE 1105 PM CDT FRI JUL 28 2017 NEC111-290430- /O.CON.KLBF.SV.W.0159.000000T0000Z-170729T0430Z/ Lincoln NE- 1105 PM CDT FRI JUL 28 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR SOUTH CENTRAL LINCOLN COUNTY... At 1105 PM CDT, a severe thunderstorm was located 9 miles south of Lake Maloney State Recreation Area, or 16 miles south of North Platte, moving south at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Somerset. This includes Highway 83 between mile markers 57 and 75. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm. Do not drive your vehicle through flooded roadways. && LAT...LON 4102 10094 4102 10065 4076 10059 4076 10100 TIME...MOT...LOC 0405Z 003DEG 21KT 4090 10082 HAIL...<.75IN WIND...60MPH $$ Snively
529
WWUS53 KLBF 290427
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1127 PM CDT FRI JUL 28 2017
NEC111-290437-
/O.EXP.KLBF.SV.W.0159.000000T0000Z-170729T0430Z/
Lincoln NE-
1127 PM CDT FRI JUL 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 1130 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 4102 10094 4102 10065 4076 10059 4076 10100
TIME...MOT...LOC 0427Z 003DEG 21KT 4078 10083
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:13 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 28, 6:13 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service North Platte NE 613 PM CDT Fri Jul 28 2017 .SHORT TERM...(This evening through Saturday) Issued at 243 PM CDT Fri Jul 28 2017 Latest satellite imagery and surface plot shows mostly cloudy skies across much of western NEB and partly/mostly sunny skies across north central NEB. Low-level clouds continue to affect portions of the Panhandle and southwest NEB with ceilings MVFR to low-end VFR (less than 7 kft). However, by and large cloud cover continues to decrease gradually across west-east in the NEB Panhandle. Surface dewpoints are elevated and range from the mid and upper 60s in extreme southwest NEB to lower 60s elsewhere. These dewpoints in the 60s should be preserved through the afternoon-tonight time period. As such, they will support a corridor of instability with daytime diabatic heating and the decreasing cloud cover trend this afternoon and evening. A corridor of moderate instability is expected over northeast CO through the NEB Panhandle and far western NEB this afternoon with MLCAPEs 1000-2000 J/kg that then tapers off over the Central Sandhills and towards south central NEB. Current thinking is isolated to scattered thunderstorms will develop within an area occupying portions of northeast CO, NEB Panhandle and Black Hills-southwest SD. Storms are expected to track off eastward off the higher terrain into the eastern NEB Panhandle and far western NEB late this afternoon and evening. Of which, storms have developed already in the Black Hills area and in the higher terrain near the Laramie Range as seen on the regional radar display. Soundings show an environment characterized by modest conditionally unstable lapse rates at mid-levels (6-8 C/km) with decent vertical wind shear largely 30-45 kts. As such, multicells and some supercell structures cannot be ruled out with respect to storm mode. Thus there is a risk for isolated strong to severe thunderstorms this afternoon and evening with large hail and strong winds the main hazard. Locally heavy rainfall will be possible given high precipitable water values and so-so storm motions around 10-20 kts. Precipitable water values this afternoon and tonight will be about 125-150% of normal in western NEB. Chances for showers/thunderstorms then continue tonight into early tomorrow with thunder mention more so isolated after midnight. Risk for isolated strong to severe thunderstorms return tomorrow afternoon across much of western NEB with decent instability in place again over a slightly larger area in western NEB. .LONG TERM...(Saturday night through Friday) Issued at 243 PM CDT Fri Jul 28 2017 The main forecast challenge this forecast period is the chance of precipitation over the weekend. The best chance for showers and thunderstorms will come Saturday evening into Sunday with a disturbance over the area. For Saturday night through next Friday an upper level high pressure system will sit across the western CONUS giving us an upper level northwest flow. Under this longwave pattern conditions will remain mostly dry. However, there will be a couple chances for precipitation as a couple of shortwave troughs may move through the area but confidence is low at this time. High temperatures will remain near or slightly below normal for the next week with temperatures in the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 613 PM CDT Fri Jul 28 2017 There will be a chance for mainly isolated showers or thunderstorms this evening and overnight, and also on Saturday. Due to limited coverage, only VCSH mention at the KLBF terminal from 06z-12z overnight, and from 00z-04z at KVTN. VFR conditions area also forecast with lowest ceilings across western Nebraska expected to remain above 7k feet overnight, lowering to 5k feet Saturday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...Gomez AVIATION...Roberg
Hazardous weather outlook, Jul 28, 3:29 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 329 PM CDT Fri Jul 28 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-292030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 329 PM CDT Fri Jul 28 2017 /229 PM MDT Fri Jul 28 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a threat for isolated strong to severe thunderstorms this afternoon and evening west of a line from Nenzel to Seneca to North Platte to Wellfleet. Large hail and damaging winds are the main hazards, as well as locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. There is a threat for additional isolated strong to severe thunderstorms Saturday afternoon through Saturday night along and west of a line from Stockville to Anselmo to Bassett. Large hail and damaging winds are the main hazards. Locally heavy rainfall will be possible Saturday night also. While thunderstorms are possible Sunday and beyond at times, confidence and the overall threat for widespread severe thunderstorms is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
In the hours before
Special weather statement, Jul 28, 9:30 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
930 PM CDT FRI JUL 28 2017
NEZ036-059-290315-
McPherson NE-Lincoln NE-
930 PM CDT FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND
SOUTHEASTERN MCPHERSON COUNTIES UNTIL 1015 PM CDT...
At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ringgold, or 14 miles southeast of Tryon, moving south
at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
North Platte and Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 21.
Highway 83 between mile markers 85 and 97.
LAT...LON 4143 10096 4147 10073 4144 10071 4139 10071
4139 10068 4115 10055 4115 10095
TIME...MOT...LOC 0229Z 349DEG 14KT 4137 10083
SnivelySpecial weather statement, Jul 28, 9:34 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service North Platte NE 834 PM MDT FRI JUL 28 2017 NEZ022-057-290315- Garden NE-Keith NE- 834 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH AND SOUTHEASTERN GARDEN COUNTIES UNTIL 915 PM MDT... At 833 PM MDT, trained weather spotters reported a strong thunderstorm 9 miles north of Lewellen, or 9 miles northeast of Oshkosh, moving south at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lewellen, Ash Hollow State Historical Park, Eagle Gulch Campground, Ruthon, Clear Creek State Wildlife Management Area, Bluewater Battlefield State Historical Park and Windlass Hill. This includes Highway 92 between mile markers 115 and 123. LAT...LON 4152 10227 4152 10205 4125 10194 4125 10230 TIME...MOT...LOC 0233Z 349DEG 14KT 4146 10218 Snively
Special weather statement, Jul 28, 9:35 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service North Platte NE 835 PM MDT FRI JUL 28 2017 NEZ035-290315- Arthur NE- 835 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR COUNTY UNTIL 915 PM MDT... At 835 PM MDT, Doppler radar was tracking a strong thunderstorm near Arthur, moving south at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Arthur. This includes Highway 92 between mile markers 169 and 173. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4157 10169 4161 10152 4141 10141 4141 10168 TIME...MOT...LOC 0235Z 356DEG 13KT 4155 10160 Roberg
Special weather statement, Jul 28, 10:06 PM CDT, 35 minutes before
Special Weather Statement National Weather Service North Platte NE 906 PM MDT FRI JUL 28 2017 NEZ057-290345- Keith NE- 906 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEITH COUNTY UNTIL 945 PM MDT... At 905 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Keystone, or 15 miles northeast of Ogallala, moving south at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ogallala, Keystone, Roscoe, Kingsley Dam and Broganville. This includes the following highways... Highway 61 between mile markers 82 and 86, and between mile markers 90 and 101. Highway 92 near mile marker 138. Interstate 80 in Nebraska between mile markers 126 and 139. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4139 10170 4139 10151 4104 10147 4104 10175 TIME...MOT...LOC 0305Z 002DEG 26KT 4134 10160 Roberg
Special weather statement, Jul 28, 10:12 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
912 PM MDT FRI JUL 28 2017
NEZ022-056-290400-
Deuel NE-Garden NE-
912 PM MDT FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARDEN AND
NORTHEASTERN DEUEL COUNTIES UNTIL 1000 PM MDT...
At 912 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lewellen, or near Oshkosh, moving south at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Bluewater Battlefield
State Historical Park, Windlass Hill and Intersection of Highway 27
and 9 Mile Road.
LAT...LON 4138 10239 4142 10216 4113 10206 4111 10206
4111 10242
TIME...MOT...LOC 0312Z 349DEG 14KT 4133 10226
SnivelySpecial weather statement, Jul 28, 10:29 PM CDT, 12 minutes before
Special Weather Statement National Weather Service North Platte NE 1029 PM CDT FRI JUL 28 2017 NEZ059-290415- Lincoln NE- 1029 PM CDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY UNTIL 1115 PM CDT... At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm near North Platte, moving south at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Maloney State Recreation Area. This includes Highway 83 between mile markers 64 and 77. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4105 10098 4105 10060 4085 10056 4085 10099 TIME...MOT...LOC 0329Z 348DEG 13KT 4110 10080 Snively
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:30 PM CDT | Special Weather Statement | LBF | Lincoln | 45 min |
| Jul 28, 9:34 PM CDT | Special Weather Statement | LBF | Garden | 41 min |
| Jul 28, 9:35 PM CDT | Special Weather Statement | LBF | Arthur | 40 min |
| Jul 28, 10:01 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 44 min |
| Jul 28, 10:06 PM CDT | Special Weather Statement | LBF | Keith | 39 min |
| Jul 28, 10:12 PM CDT | Special Weather Statement | LBF | Deuel | 48 min |
| Jul 28, 10:29 PM CDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Jul 28, 10:46 PM CDT | Special Weather Statement | LBF | Cherry | 44 min |
| Jul 28, 11:25 PM CDT | Special Weather Statement | LBF | Frontier | 50 min |
| Jul 28, 11:35 PM CDT | Special Weather Statement | LBF | Hooker, Thomas | 40 min |
| Jul 29, 12:47 AM CDT | Areal Flood Advisory | LBF | Lincoln | 3 hr |
| Jul 29, 6:30 PM CDT | Special Weather Statement | LBF | Arthur | 75 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.